Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The defocusing energy-supercritical nonlinear wave equation in three space dimensions


Authors: Rowan Killip and Monica Visan
Journal: Trans. Amer. Math. Soc. 363 (2011), 3893-3934
MSC (2010): Primary 35L71
DOI: https://doi.org/10.1090/S0002-9947-2011-05400-0
Published electronically: January 28, 2011
MathSciNet review: 2775831
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the defocusing nonlinear wave equation $ u_{tt}-\Delta u + \vert u\vert^p u=0$ in the energy-supercritical regime $ p>4$. For even values of the power $ p$, we show that blowup (or failure to scatter) must be accompanied by blowup of the critical Sobolev norm. An equivalent formulation is that solutions with bounded critical Sobolev norm are global and scatter. The impetus to consider this problem comes from recent work of Kenig and Merle who treated the case of spherically-symmetric solutions.


References [Enhancements On Off] (What's this?)

  • 1. H. Bahouri and P. Gérard, High frequency approximation of solutions to critical nonlinear wave equations. Amer. J. Math. 121 (1999), 131-175. MR 1705001
  • 2. J. Bourgain, Global wellposedness of defocusing critical nonlinear Schrödinger equation in the radial case. J. Amer. Math. Soc. 12 (1999), 145-171. MR 1626257
  • 3. J. Colliander, M. Keel, G. Staffilani, H. Takaoka, and T. Tao, Global well-posedness and scattering for the energy-critical nonlinear Schrödinger equation in $ \mathbb{R}^3$. Ann. of Math. (2) 167 (2008), 767-865. MR 2415387
  • 4. J. Ginibre, A. Soffer, and G. Velo, The global Cauchy problem for the critical nonlinear wave equation. J. Funct. Anal. 110 (1992), 96-130. MR 1190421
  • 5. M. Grillakis, Regularity and asymptotic behaviour of the wave equation with a critical nonlinearity. Ann. of Math. (2)132 (1990), 485-509. MR 1078267
  • 6. M. Grillakis, Regularity for the wave equation with a critical nonlinearity. Comm. Pure Appl. Math. 45 (1992), 749-774. MR 1162370 (93e:35073)
  • 7. L. Kapitanskii, The Cauchy problem for the semilinear wave equation. I., II., III. Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 163 (1987), 76-104, 182 (1990), 38-85, and 181 (1990), 24-64. MR 0918943; MR 1064097; MR 1097579.
  • 8. M. Keel and T. Tao, Endpoint Strichartz estimates. Amer. J. Math. 120 (1998), 955-980. MR 1646048
  • 9. C. E. Kenig and F. Merle, Global well-posedness, scattering and blow-up for the energy-critical, focusing, nonlinear Schrödinger equation in the radial case. Invent. Math. 166 (2006), 645-675. MR 2257393
  • 10. C. E. Kenig and F. Merle, Global well-posedness, scattering and blow-up for the energy-critical focusing non-linear wave equation. Acta Math. 201 (2008), 147-212. MR 2461508
  • 11. C. E. Kenig and F. Merle, Scattering for $ \dot H^{1/2}$ bounded solutions to the cubic, defocusing NLS in $ 3$ dimensions. Trans. Amer. Math. Soc. 362 (2010), 1937-1962. MR 2574882
  • 12. C. E. Kenig and F. Merle, Nondispersive radial solutions to energy supercritical non-linear wave equations, with applications. Preprint arXiv:0810.4834.
  • 13. S. Keraani, On the blow-up phenomenon of the critical nonlinear Schrödinger equation. J. Funct. Anal. 235 (2006), 171-192. MR 2216444
  • 14. R. Killip, S. Kwon, S. Shao, and M. Visan, On the mass-critical generalized KdV equation. Preprint arXiv:0907.5412.
  • 15. R. Killip and M. Visan, The focusing energy-critical nonlinear Schrödinger equation in dimensions five and higher. To appear in Amer. J. Math. Preprint arXiv:0804.1018.
  • 16. R. Killip and M. Visan, Nonlinear Schrödinger equations at critical regularity. Lecture notes prepared for Clay Mathematics Institute Summer School, Zürich, Switzerland, 2008.
  • 17. R. Killip and M. Visan, Energy-supercritical NLS: critical $ H^s$-bounds imply scattering. Preprint arXiv:0812.2084.
  • 18. R. Killip, T. Tao, and M. Visan, The cubic nonlinear Schrödinger equation in two dimensions with radial data. J. Eur. Math. Soc. 11 (2009), 1203-1258. MR 2557134
  • 19. R. Killip, M. Visan, and X. Zhang, The mass-critical nonlinear Schrödinger equation with radial data in dimensions three and higher. Analysis and PDE 1 (2008), 229-266. MR 2472890
  • 20. C. S. Morawetz, Notes on time decay and scattering for some hyperbolic problems. Regional Conference Series in Applied Mathematics, No. 19. Society for Industrial and Applied Mathematics, Philadelphia, PA, 1975. MR 0492919
  • 21. C. S. Morawetz and W. A. Strauss, Decay and scattering of solutions of a nonlinear relativistic wave equation. Comm. Pure Appl. Math. 25 (1972), 1-31. MR 0303097
  • 22. K. Nakanishi, Scattering theory for nonlinear Klein-Gordon equation with Sobolev critical power. Internat. Math. Res. Notices 1 (1999), 31-60. MR 1666973
  • 23. H. Pecher, Nonlinear small data scattering for the wave and Klein-Gordon equation. Math. Z. 185 (1984), 261-270. MR 0731347
  • 24. J. Rauch, I. The $ u^{5}$ Klein-Gordon equation. II. Anomalous singularities for semilinear wave equations. In ``Nonlinear partial differential equations and their applications.'' Collège de France Seminar, Vol. I (Paris, 1978/1979), pp. 335-364, Res. Notes in Math., 53, Pitman, Boston, Mass.-London, 1981. MR 0631403
  • 25. J. Shatah and M. Struwe, Regularity results for nonlinear wave equations. Ann. of Math. (2) 138 (1993), 503-518. MR 1247991
  • 26. J. Shatah and M. Struwe, Geometric wave equations. Courant Lecture Notes in Mathematics, 2. Courant Institute of Mathematical Sciences, New York, NY; American Mathematical Society, Providence, RI, 1998. MR 1674843
  • 27. E. M. Stein, Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals. Princeton Mathematical Series, 43. Princeton University Press, Princeton, NJ, 1993. MR 1232192
  • 28. R. S. Strichartz, Restrictions of Fourier transforms to quadratic surfaces and decay of solutions of wave equations. Duke Math. J. 44 (1977), 705-714. MR 0512086
  • 29. M. Struwe, Globally regular solutions to the $ u^5$ Klein-Gordon equation. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 15 (1988), 495-513 (1989). MR 1015805
  • 30. T. Tao, Global well-posedness and scattering for the higher-dimensional energy-critical non-linear Schrödinger equation for radial data. New York J. of Math. 11 (2005), 57-80. MR 2154347
  • 31. T. Tao, Spacetime bounds for the energy-critical nonlinear wave equation in three spatial dimensions. Dynamics of PDE 3 (2006), 93-110. MR 2227039
  • 32. T. Tao, M. Visan, and X. Zhang, Minimal-mass blowup solutions of the mass-critical NLS. Forum Math. 20 (2008), 881-919. MR 2445122
  • 33. T. Tao, M. Visan, and X. Zhang, Global well-posedness and scattering for the mass-critical nonlinear Schrödinger equation for radial data in high dimensions. Duke Math. J. 140 (2007), 165-202. MR 2355070

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35L71

Retrieve articles in all journals with MSC (2010): 35L71


Additional Information

Rowan Killip
Affiliation: Department of Mathematics, University of California, Los Angeles, California 90095-1555

Monica Visan
Affiliation: Department of Mathematics, University of California, Los Angeles, California 90095-1555

DOI: https://doi.org/10.1090/S0002-9947-2011-05400-0
Received by editor(s): January 22, 2010
Received by editor(s) in revised form: June 14, 2010
Published electronically: January 28, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society